Alert archive / Indiana / Flash Flood Warnings in 2009

Flash Flood Warning 34, NWS Indianapolis, IN

June 22, 20094 counties in Indiana

NWS Indianapolis, IN issued this flash flood warning at Jun 22, 2009, 7:45 AM EDT for 4 counties in Indiana. It was in force for 3 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2009, 7:45 AM EDT (11:45 UTC)
Expired
Jun 22, 2009, 10:18 AM EDT
In force
3 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

Counties Brown County, IN, Greene County, IN, Monroe County, IN, Owen County, IN

The radar

The Indianapolis radar (KIND), 59 km from the middle of the area, began a volume at 11:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 8:00 AM EDTFLASH FLOOD4 Wsw Gosport, INMANY COUNTY ROADS REPORTED UNDER WATER.
Jun 22, 8:00 AM EDTHEAVY RAIN 1.3Spencer, IN1.3 INCHES OF RAIN BETWEEN 7 AND 8 AM EDT. LOCAL FLOODING, TREE LIMBS DOWN AND SOME POWER OUTAGES FROM THUNDERSTORM.
Jun 22, 8:13 AM EDTFLASH FLOODBloomington, INSTREETS FLOODED.
Jun 22, 8:45 AM EDTFLASH FLOOD3 Wnw Spencer, INOWEN COUNTY DISPATCH REPORTED PATRICKSBURG ROAD IMPASSABLE NEAR BUCKVIEW ROAD.
Jun 22, 8:45 AM EDTFLASH FLOODBloomington, INFLASH FLOODING OF SOME COUNTY ROADS REPORTED THROUGHOUT THE COUNTY. A FEW INTERSECTIONS FLOODED IN BLOOMINGTON. TREE LIMBS ALSO BLOCKING SOME COUNTY ROADS.
Jun 22, 9:00 AM EDTFLASH FLOODSpencer, INWATER CURB DEEP OR SLIGHTLY HIGHER IN PORTIONS OF SPENCER. WATER BEGINNING TO RECEDE. RAIN OF 1.70 INCHES IN TWO HOURS. TREE LIMBS ON POWER LINES ON FREEDOM ROAD SOUTH OF SPENCER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 11.8 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2009-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 312 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2009-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
312 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1472 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KIND 221145
FFWIND
INC013-055-105-119-221445-
/O.NEW.KIND.FF.W.0034.090622T1145Z-090622T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
745 AM EDT MON JUN 22 2009

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL BROWN COUNTY IN SOUTH CENTRAL INDIANA...
  MONROE COUNTY IN SOUTH CENTRAL INDIANA...
  THIS INCLUDES THE CITY OF BLOOMINGTON...
  NORTHEASTERN GREENE COUNTY IN SOUTHWEST INDIANA...
  OWEN COUNTY IN WEST CENTRAL INDIANA...

* UNTIL 1045 AM EDT

* AT 742 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  AN INCH OR MORE OF RAIN WAS FALLING ACROSS PARTS OF THE WARNED     
  AREA. EARLIER...FLASH FLOODING WAS REPORTED ACROSS PARTS OF
  SOUTHERN PUTNAM COUNTY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PATRICKSBURG AND GOSPORT



PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DON/T DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3928 8704 3943 8682 3937 8664 3933 8664
      3933 8655 3922 8626 3899 8652

$$

MK
2 follow-up statements
000 
WGUS73 KIND 221310
FFSIND

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
910 AM EDT MON JUN 22 2009

INC013-055-105-119-221445-
/O.CON.KIND.FF.W.0034.000000T0000Z-090622T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BROWN-GREENE-MONROE-OWEN-
910 AM EDT MON JUN 22 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 AM EDT FOR
NORTHEASTERN GREENE...MONROE...WEST CENTRAL BROWN AND OWEN
COUNTIES...

AT 907 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR HAS 
INDICATING THE HEAVY RAINS HAVE ENDED...ALTHOUGH ADDITIONAL 
SCATTERED THUNDERSTORMS ARE POSSIBLE OVER THE NEXT FEW HOURS. 

FLASH FLOODING WAS REPORTED ACROSS PARTS OF OWEN AND MONROE COUNTIES 
EARLIER. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PATRICKSBURG...MCCORMICKS CREEK STATE PARK...STINESVILLE...SPENCER
AND GOSPORT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DON/T DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3928 8704 3943 8682 3937 8664 3933 8664
      3933 8655 3922 8626 3899 8652

$$

MK
000 
WGUS73 KIND 221418
FFSIND

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1018 AM EDT MON JUN 22 2009

INC013-055-105-119-221427-
/O.CAN.KIND.FF.W.0034.000000T0000Z-090622T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BROWN-GREENE-MONROE-OWEN-
1018 AM EDT MON JUN 22 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHEASTERN
GREENE...MONROE...WEST CENTRAL BROWN AND OWEN COUNTIES...

THE HEAVY THUNDERSTORMS HAS ENDED. ADDITIONAL THUNDERSTORMS ARE 
POSSIBLE THE REST OF TODAY...HOWEVER THE FLOOD WATERS HAVE RECEEDED.

LAT...LON 3928 8704 3943 8682 3937 8664 3933 8664
      3933 8655 3922 8626 3899 8652

$$

MK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 6:35 AM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 22, 6:35 AM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
635 AM EDT MON JUN 22 2009

.AVIATION...DISCUSSION FOR 221200Z TAF ISSUANCE. NOCTURNAL
CONVECTION HAS BEEN SLOWLY DVLPG OVR THE PAST FEW HRS UNDER UPPR
SHEAR AXIS AND MODEST 850MB WNDS FLOWING INTO THE AREA. THIS
CONVECTION XPCTD TO BEGIN DIMINISHING LTR THIS MORN AND SHOULD
DISSPATE OR MOVE SE OF THE TERMINALS BY 221700Z. XTRAP OF CONVECTION
SUGGESTS KLAF/KIND/KBMG MOST LIKELY WL BE IMPACTED...WITH THE
HIGHEST THREAT PASSING E OF KHUF BY ISSUANCE TIME. BRIEF IFR VSBY
RESTRICTIONS IN HEAVIER TSTMS.

ADDITIONAL SCT/WDLY SCT CONVECTION WL PROBABLY DVLP LTR TDY AFT
ABOUT 221900Z AS THE UPPR SHEAR AXIS LINGERS OVR THE AREA COMBINED
WITH AN UNSTABLE AMS.

DUE TO THE ELEVATED NATURE OF THE CONVECTION THIS MORN...CIGS FOR
THE MOST PART SHOULD BE NR OR ABV 050. AFT 221700Z...SOME DIURNAL
CLD DVLPMT XPCTD BASED ARND 035.

&&

.DISCUSSION...WEAK SFC HIGH PRES STRETCHED FROM THE GRT LKS TO THE
DEEP SOUTH EARLY THIS MORNING. H2O VAPOR IMAGERY SHOWED AN UPPER
DISTURBANCE OVER EASTERN IA...GENERATING TSRA OVR EASTERN IA AND NW
IL. SFC FLOW WAS LIGHT AND VARIABLE AS DEW POINT TEMPS WERE IN THE
VERY MOIST UPPER 60S AND LOWER 70S.

MAIN FORECAST CHALLENGE TDY WL BE POPS.

NAM IS BETTER THAN THE GFS WITH INITIALING THE PREVIOUSLY MENTIONED
S/W. NAM IS A BIT TOO FAR NORTH BUT GFS REALLY DOESN'T HAVE THE
FEATURE AT ALL. H8-H3 STEERING LAYER SUGGESTS THAT PROPAGATION OF
THE TSRA SHUD PUSH TOWARD CENTRAL INDIANA THIS MORNING. NEXT UP TO
SUPPORT PCPN TDY ARE THE FORECAST SOUNDINGS ACRS THE AREA. GOOD
INSTABILITY IN PLACE ACRS THE FA TDY WITH CONVECTIVE TEMPS IN THE
LOWER TO MIDDLE 80S...LI/S NEAR -6 AND CAPES OF 2000-3000 J/KG. ONLY
PROBLEM WITH CONVECTION TODAY IS THAT THE FORECAST SOUNDINGS SUGGEST
A WEAK MID LVL CAP IN PLACE AROUND H8-H7 THROUGH THE COURSE OF THE
DAY...HOWEVER WITH H7 TEMPS BELOW 10C AND RELATIVELY LOW CONVECTIVE
TEMPS...FEEL RAISING POPS WILL BE THE WAY TO GO. ALL OF THIS ADDS UP
TO TWO POSSIBLE ROUNDS OF TSRA TDY...ONE IN THE MORNING WITH THE
ONGOING TSRA...AND THE POTENTIAL FOR DAYTIME HEATING DRIVEN STORMS
LATE LATE AFTERNOON AND EARLY EVENING. SINCE THE GFS IS NOT HANDLING
THE S/W VERY WELL WITH TROW OUT THE MAVMOS POPS. FEEL THAT THE
ONGOING 30-40 PERCENT POPS IS MUCH MORE REPRESENTATIVE. WL WATCH THE
TSRA EVOLUTION CLOSELY...AND IF TSRA/S ARE IMMINENT WL BUMP UP POPS
EVEN MORE. GIVEN OUR H8 TEMPS AND EXPECT CLOUD DEVELOPMENT WL LEAN
COOLER THAN THE MAVMOS HIGHS.

TSRA DEVELOPMENT WL DIMINISH QUICKLY THIS EVENING WITH THE LOSS OF
DAYTIME HEATING AS STRONGER MID LEVEL SUBSIDENCE BEGINS TO SETTLE
IN. BY LATE MONDAY NIGHT AND TUESDAY...MODELS AGREE THAT A LARGE
UPPER RIDGE WILL BUILD ACRS THE GRT LKS AND NW INDIANA. THIS WL
PLACE CENTRAL INDIANA IN THE FAVORABLE SUBSIDENCE AREA ON THE LEE
SIDE OF THE RIDGE. ISENTROPIC SFCS ALSO SHOWING SUBSIDENCE. THUS
MOSUNNY DAYS AND MOCLEAR NIGHTS ARE IN STORE FOR TUESDAY AND
WEDNESDAY. NAM SUGGESTS A WARMING TREND IN H8 TEMPS AND WITH FULL
SUN EXPECTED WL GO AOA MOS IN MOST LOCATIONS...WITH HIGHS MAINLY
AROUND 90. LOWS IN THE UPPER 60S AND LOWER 70S APPEAR VERY
REASONABLE GIVEN THE MOIST DEW POINTS AND THE LACK OF ANY CHANGE IN
THE AIR MASS.

NEXT BEST CHC FOR PCPN AFTER TDY WL BE THURSDAY AS MODELS SUGGEST A
WEAK S/W PUSHING OVER THE RIDGE IN SPILLING TOWARD INDIANA. ATTM
CONFIDENCE IS LOW WITH THIS AS THE MODELS HAVE NOT BEEN HANDLING
THESE SMALLER CONVECTIVE AREAS VERY WELL IN THE SHORT TERM...LET
ALONE 72 HOURS FROM NOW.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...JAS
PUBLIC...PUMA
Hazardous weather outlook, Jun 22, 3:55 AM EDT, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
355 AM EDT MON JUN 22 2009

INZ021-028>031-035>049-051>057-062>065-069>072-230800-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-MONROE-BROWN-BARTHOLOMEW-DECATUR-MARTIN-
LAWRENCE-JACKSON-JENNINGS-
355 AM EDT MON JUN 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND THIS EVENING. SEVERE
STORMS ARE NOT EXPECTED...HOWEVER LIGHTNING IS A THREAT WITH ANY
THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE POSSIBLE ON THURSDAY INTO EARLY FRIDAY. THE
STORMS ARE NOT EXPECTED TO BE SEVERE BUT LIGHTNING IS A THREAT
WITH ANY THUNDERSTORM.

HEAT INDICES WILL BE APPROACHING DANGEROUS LEVELS BEGINNING
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ060-061-067-068-230800-
SULLIVAN-GREENE-KNOX-DAVIESS-
355 AM EDT MON JUN 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND THIS EVENING. SEVERE
STORMS ARE NOT EXPECTED...HOWEVER LIGHTNING IS A THREAT WITH ANY
THUNDERSTORM.

MINOR FLOODING WILL CONTINUE ON THE WABASH...WHITE AND THE EAST
FORK OF THE WHITE RIVERS. PLEASE SEE THE LATEST HYDROLOGICAL
STATEMENT FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE POSSIBLE ON THURSDAY INTO EARLY FRIDAY. THE
STORMS ARE NOT EXPECTED TO BE SEVERE BUT LIGHTNING IS A THREAT
WITH ANY THUNDERSTORM.

MINOR FLOODING ON THE WABASH...WHITE...AND EAST FORK OF THE WHITE
RIVERS IS EXPECTED TO SUBSIDE BY TUESDAY.

HEAT INDICES WILL BE APPROACHING DANGEROUS LEVELS BEGINNING
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

PUMA

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 7:15 AM EDTFlash Flood WarningINDMorgan, Owen, Putnam3 hr
Jun 22, 8:15 AM EDTFlash Flood WarningINDBrown, Jackson, Lawrence, Monroe2 hr
Jun 22, 3:06 PM EDTHeat AdvisoryINDCarroll, Daviess, Fountain, Knox, Montgomery, Sullivan and 4 more27 hr

Nearby

Flash Flood Warnings in Indiana, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.